Jerking primarily when going to sleep

Hi everyone. The previous discussion from June is closed and there are a couple of things I didn't see there. I'd like to pass them by all of you for comments and your support.

I have sleep apnea and when I had the sleep study they found that I also have restless leg sydrome or restless limb. I first was given Mirapex for restless limb. The sleep neurologist also prescribe clonazepam to help control the jerking. She said that with restless limb, clonazepam lets you "sleep over the jerking." I was also worried about the habit forming potential so I took it very rarely. I still have that prescription from July of 2006, actually and when I have a mass of symptoms I take 1/4 of a 2 mg tablet and it works and I feel dopey in the morning.

After some years the Mirapex just all of a sudden quit working. Then I was given Requip XL and I'm on that now.

I have been diagnosed with tardive dyskinesia as a result of taking a medicine without knowing that TD was and is a possible side effect. The movements I had when I was taking Abilify were like Parkinsonian tremors. I went to a movement neurologist and he said he thought I had early Parkinsons but to be sure I needed to stop taking the medicine and after several months he would see me again.

Stopping that medicine caused immediate cessation of the Parkinson-like tremor which was good because I was really depressed at that point. But I started having jerking like a lot of you have described. My arm, just about always my right, would fly out away from my body from time to time. It was weird and embarrassing. When I got into bed at night my arms and legs started this jerking and my trunk had a twisting jerking. A few times I had the sensation of constant mild electrical shocks in the middle of my legs.

He recommended Gabapentin and that has helped but it reaches a peak and stops working and I have to have it increased.

The Gabapentin is increased now to three 300 mg capsules each day: one at dinner time with the Requip XL and the other two with my bedtime medicines.

When I get in bed I read for a short time and then I will have the first jerk. They are confined to the upper part of my body and they are twisting jerking movements. Those movements are my cue to turn on my cpap machine and put on my cpap mask. If I wait, I will fall asleep without even knowing it and I will wake up later with my book on my chest and the light on and me without the cpap I need.

I'm starting to have a few jerks in the daytime which probably means the Gapapentin will have to be increased before too long. I can only take it at night because it is so sedating so I'm not sure where the neurologist will slip another one in. I am sure, however, that I cannot live without treatment for the jerking movements. I really think I would have a psychiatric break within days and I'm not a pansy. Its just that they are that bad.

I'd really be glad to hear from any of you who know anything about these symptoms and how you are able to cope with them. And I can answer questions that might help you, I hope.

Thanks so much for reading all this.

Report post

3 replies. Join the discussion

hi there
i have the essential tremor in my hand plus the jerks, mostly when i get into bed. it all just started one night when i got up to go to the bathroom and i climbed back into bed, my body just started doing the stomach crunches on it's own and the tremor started as well. i was told by casualty doctors that it was just a panic attack and that it would blow over the next morning. it carried on for 2 weeks before we decided that i should go to see a neurologist. she diagnosed me with myoclonus but we are still trying to find the cause.

i was started on epilim which was great but after a while the dose had to be increased because it was becoming less effective. the dose eventually got too high and i suffered from valproate toxicity, at least that's what was suspected because my blood levels were still within normal range though just. so we changed to a low dose of epilim and added on some keppra. that was also great until the keppra dose was so high that i couldn't handle the side effects. once again i was changed, this time to epilim and lamictin and that's my current mix. but as usual my jerks are slowly getting worse which most probably means that the dose is gonna get increased again, something that i'm not looking forward at all because i can already feel some side effects.

i know this doesn't help you much in answering questions but i hope it helps that in just letting you know that you aren't out there alone

Report post

I couldn't take the other meds, which made me sick, so take the clonazepan. It makes me a little tired- got used to it, but helped so much with the myoclonus. I think I'd rather be addicted to it than risk the horrible side effects of the others. Good luck in finding what works. It's a horrible thing to have!

Report post

I have myoclonus (involuntary jerking when I fall asleep) from taking a drug called Reglan last year. My MRI shows a permanent change in nerve signals. Anyway, I am on clonazepam (Klonopin) and Depakote ER. Together, the combination keeps it mosty under control with some mild twitches or jerks when I am stressed or don't get enough sleep. At first the Depakote gave me indigestion, but not long after, my stomach became used to it.
Liz

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders